Texas, 2023

Hail in Texas, April 19, 2023

April 19, 2023 · NWS SJT · 12 events in 2 counties and zones

Isolated supercell thunderstorms developed in the evening around Abilene along a well defined dryline. The storms produced many reports of large to very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated supercell thunderstorms developed in the evening around Abilene along a well defined dryline. The storms produced many reports of large to very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 19, 6:01 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 19, 6:01 PM CST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
701 PM CDT Wed Apr 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 240 PM CDT Wed Apr 19 2023

Another warm and muggy afternoon across the region this
afternoon. Temperatures have warmed into the mid to upper 80s in
most areas, and dewpoints are in the upper 50s to lower 60s. A
dryline was approaching our western counties with dewpoint values
dropping into the 30 to 35 degree range just to our west, and
winds turning from the south to the southwest. We have a very
similar setup to yesterday with a dryline sharpening up in our
western counties, unstable air to the east of that boundary, and
warm air aloft inhibiting convection. With all that in mind, we do
have a conditional Marginal Risk for severe weather across much
of the area. The cap is eroding slowly, but will likely hold
through most of the afternoon like yesterday. However, if it does
break, storms will quickly intensify to strong to severe levels,
with the main hazard being large hail, along with damaging wind
gusts. Have kept any rain chances after 7 PM at 20% or less, and
mainly in our northeastern counties.

After the convection ends by early evening, winds will remain
southerly, and we'll have another warm and muggy night, with lows
in the low to mid 60s.

For Thursday, as the upper level trough axis over the Rocky
Mountains moves east into the central plains, a cold front will
move south into our area. Showers and thunderstorms will be
possible tomorrow across the eastern half of the area as the cold
front moves through the region. Temperatures will be a few degrees
cooler with highs ranging from the upper 70s north of I-20, to
the mid/upper 80s elsewhere.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 240 PM CDT Wed Apr 19 2023

At 500 MB, global models are indicating a disturbance moving east
of our area by late Thursday night. This disturbance may bring
scattered thunderstorms to the Northwest Hill Country and
Heartland mainly Thursday evening. The upper level flow will
remain west- northwest this weekend into next week with a few
disturbances which may increase the chances of rain across much of
our area.

At the surface, on Thursday evening, the southeast counties may
see a better chance of thunderstorms as cold front will over take
the dryline during the evening hours. A few storms may be strong
to severe, east of an Sonora to Ballinger to cross Plains line due
to moderate instability and some deep layer shear. The main
hazards will be large hail and damaging winds. The cold front will
be south of the area by Friday morning and expect quiet and
cooler weather this weekend as surface high pressure builds into
the area from the north. The coolest day looks to be Sunday. In
addition, weak overrunning may result in scattered light showers
Sunday and Sunday night. the pattern becomes more spring like
Monday and Tuesday as low pressure will be over the Oklahoma
Panhandle, and a weak dryline located just west of our area 00Z
Tuesday. As a result, our area will see southerly flow and warm
air/moisture advection, which may lead to isolated to scattered
afternoon and evening thunderstorms on Monday. The severe weather
threat looks low at this time, however we are now in severe
weather season. Going with mainly a dry forecast Tuesday.

For temperatures, highs will be around or slightly below normal
Friday and Saturday. Looks much cooler on Sunday due to possible
light rain, low clouds and gusty east-northeast winds. Highs will
be in the 60s. Expect warmer temperatures Monday and Tuesday, with
highs in the 80s Tuesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Wed Apr 19 2023

A sharpened dryline extended from just west of Haskell to
eastern Sterling County to western Crockett County. A band of
cumulus extends along this dryline, and visible satellite
imagery shows that a few showers have briefly developed and
then dissipated. Appears that the cap will hold, but still have
an environment early this evening with a conditional risk of
large hail and damaging winds if a storm can develop and
intensify. Any convection this evening would stay west/northwest
of KABI and northwest of KSJT. Low cloud development from the
south and southeast is expected overnight, with MVFR ceilings.
KABI should be near the northern edge of low cloud development
late tonight. Breezy south or south-southeast winds this
evening will veer slightly to south or south-southwest and
decrease by 7 AM Thursday. The low cloud field should break
up around mid-morning. A cold front will move slowly south across
the Big Country in the morning, reaching KABI by 17Z. The front
should move south at a slower pace during the afternoon, reaching
KSJT around 22Z. Isolated to scattered showers and thunderstorms
will develop in the mid-to-late afternoon across our east-central
and southeastern counties. At this time, carrying VCSH at KBBD
and KJCT after 20Z. Where the storms occur, will have a
possibility of localized visibility and ceiling reductions in
brief heavy rain, along with a conditional potential for strong,
gusty winds and large hail. Winds will shift to the north with the
cold frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     65  82  51  74 /  10  20  20  10
San Angelo  66  89  56  78 /  10  10  10  10
Junction    65  88  61  83 /  10  40  20  10
Brownwood   66  85  55  76 /  10  50  40  10
Sweetwater  64  81  52  73 /  10  10  10   0
Ozona       64  90  58  80 /  10  10  10   0
Brady       67  86  59  77 /  10  40  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....21
AVIATION...19
Hazardous weather outlook, Apr 19, 2:02 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
302 PM CDT Wed Apr 19 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
302 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening, with the main hazards being large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to near critical fire weather conditions are possible
mainly across the western half of the area Thursday through
Saturday, and again next Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 49 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Taylor

When
April 19, 7:11 PM CST
Where
Taylor County, 3.12 mi NW of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -99.770

Hail, Taylor

When
April 19, 7:20 PM CST
Where
Taylor County, 2.43 mi ENE of Wylie
Measured
2.5 in hail
Reported by
Public
Coordinates
32.390, -99.730

The public reported tennis ball size hail 3 miles of Dyess AFB.

Funnel Cloud, Taylor

When
April 19, 7:55 PM CST
Where
Taylor County, (Dys)dyess Afb Abile
Reported by
Other Federal Agency
Coordinates
32.420, -99.850

A funnel cloud was spotted by Dyess AFB weather observer.

Hail, Taylor

When
April 19, 7:56 PM CST
Where
Taylor County, 2.33 mi E of Wylie
Measured
2.75 in hail
Reported by
Public
Coordinates
32.380, -99.730

The public reported baseball size hail at Kirby Lake, just south of Loop 322.

Hail, Taylor

When
April 19, 7:58 PM CST
Where
Taylor County, 3 mi ESE of Wylie
Measured
2.5 in hail
Reported by
Public
Coordinates
32.370, -99.720

The public reported tennis ball size hail 1 mile east of Kirby Lake.

Hail, Taylor

When
April 19, 7:58 PM CST
Where
Taylor County, 1.81 mi SW of (Abi)abilene Muni Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
32.400, -99.700

Hail, Taylor

When
April 19, 8:01 PM CST
Where
Taylor County, 2.71 mi SW of (Abi)abilene Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
32.390, -99.710

Hail, Taylor

When
April 19, 8:04 PM CST
Where
Taylor County, 1.81 mi SW of (Abi)abilene Muni Ar
Measured
2 in hail
Reported by
Public
Coordinates
32.400, -99.700

The public reported hen egg size hail just southwest of Abilene Regional Airport.

Hail, Callahan

When
April 19, 8:26 PM CST
Where
Callahan County, 1.36 mi ENE of Eula
Measured
0.75 in hail
Reported by
Public
Coordinates
32.360, -99.550

Hail, Callahan

When
April 19, 8:49 PM CST
Where
Callahan County, 0.9 mi NE of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -99.490

Hail, Callahan

When
April 19, 8:55 PM CST
Where
Callahan County, 0.9 mi NE of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -99.490

Hail, Callahan

When
April 19, 9:03 PM CST
Where
Callahan County, 2.71 mi ENE of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -99.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096047, 1096051, 1096046, 1096048, 1096049, 1096050, 1096052, 1096053, 1096054, 1096055, 1096056, 1096057.